Nephrogenic Diabetes Insipidus (NDI)
This is perhaps the best know and most common complication of lithium therapy, with an estimated prevalence of 20-70%. Patients present with polyuria and polydipsia due to a urinary concentrating defect that can lead to volume depletion, especially if access to free water is restricted. Lithium downregulates aquaporin-2, vasopressin-activated water channels expressed on the collecting duct principal cells. It is worth noting that ongoing volume depletion from NDI may aggravate the risk of supra-therapeutic levels and therefore chronic nephrotoxicity. Amiloride may help as it inhibits lithium reabsorption via ENaC in the collecting duct.
Renal tubular Acidosis (RTA)
Lithium may induce a hyperchloremic non-anion gap metabolic acidosis, analogous to a distal RTA. It is likely due to decreased distal proton secretion. Unlike acidosis associated with amiloride, it is not associated with hyperkalemia probably because of their different effects on distal H+/K+-ATPase function.
Acute Lithium Nephrotoxicity
This may occur as an overdose in newly treated patients or those on long-term lithium therapy. Acute lithium intoxication may cause altered mental status and acute kidney injury. Drugs which decrease GFR (NSAIDs/RAAS inhibitors) may exacerbate intoxication as can thiazides, which cause a natriuresis and a subsequent reabsorption of Na (and lithium). With preserved renal function and mild intoxication, increasing urine output/forced diuresis may be all that is needed. Care should be taken using 0.9%NaCl if hypernatremia from NDI is present. As mentioned above, lithium is readily dialyzable and hemodialysis (ideally using a high flux membrane to aid clearance) is the primary management for severe cases. A lithium level >4mEq/L is considered an absolute indication for dialysis in most cases. A level >2.5mEq/L with severe symptoms, or renal impairment which will slow native clearance, is also an indication. If in doubt, most nephrologists would have a low threshold for dialysis, although it is usually not needed with a level <2.5mEq/L. Drug levels drop rapidly during dialysis but they do rebound so extended and repeated sessions are usually necessary. Continuous therapies are less efficient so are not desirable if severe intoxication is present but may be used if conventional dialysis is not immediately available.
Chronic Tubulointerstitial Nephritis (TIN)
A chronic TIN with interstitial fibrosis and tubular dropout is the commonest pathology seen when patients with lithium and renal impairment are biopsied. Consistent with this is a bland urine sediment with little/no proteinuria being common (although not exclusive-see next section). As nephrologists, our view of the prevalence of lithium induced CKD is skewed. The exact prevalence is difficult to determine but many patients have preserved renal function. The tricky decision is whether (and if so when) to stop therapy? This is rarely a decision the nephrologist can make alone and should be balanced with efficacy of treatment/alternatives available and usually led by the psychiatrist in my opinion.
It is less well known that lithium may be associated with a glomerulopathy. Minimal change disease is most often described but membranous nephropathy and FSGS has also been reported. Cases were considered lithium induced as proteinuria disappeared upon cessation of the drug, and when re-challenged (for psychiatric reasons), the nephrotic syndrome recurred. A series of 24 patients with lithium-induced nephrotoxicity from New York included one quarter with nephrotic-range proteinuria. My initial thoughts were that the FSGS lesions were likely secondary to nephron loss and resulting hyperfiltration injury. However, arguing against this is that presence of FSGS lesions did not correlate with severity of tubulointerstitial lesions. Moreover, there was a high incidence of extensive podocyte foot process effacement, to a degree uncommon in secondary FSGS. The mechanism of glomerular toxicity is unclear.
Renal Cell Tumors
It has recently been reported in Kidney International that chronic lithium use is associated with an increased risk of kidney tumours. After a mean duration of lithium exposure of >21 years, patients had a significantly higher risk of solid renal tumours compared with gender, age and eGFR matched controls [Standardized Incidence Ratio i.e. ratio of observed-to-expected numbers of renal cancers was 7.51 and 13.69 in men and women respectively]. The tumours were a mixed bag of benign (oncocytomas, angiomyolipomas etc.) and malignant (clear cell, stromal, papillary) lesions. While these results are thought provoking, this was a retrospective study and the design seems open to detection bias in my opinion (were patients on lithium screened more than regular individuals?).
As previously posted, lithium may cause hypercalcemia and stimulate PTH via a variety of postulated mechanisms (see previous post).